Acute Foot Discoloration in a Patient With Peripheral Vascular Disease





Case Study


A rapid response event was initiated by the bedside nurse after the patient had symptoms of sudden pain in his left foot. Prior to calling the condition, the nurse assessed the patient’s pulse in the affected foot, and she did not feel it. On prompt arrival of the rapid response team, a quick chart review suggested that the patient was a 55-year-old male with a known history of persistent atrial fibrillation and peripheral vascular disease. He was admitted earlier for a traumatic left lower extremity injury at the job when a cement block fell on his extremity. The nurse had responded initially to the patient’s screaming and yelling that this was the worst pain he had ever felt and called the rapid response code after she was unable to locate patient’s dorsalis pedis or posterior tibial pulse. Patient also described pins and needles in his foot.


Vital Signs





  • Temperature: 99 °F, axillary



  • Blood Pressure: 170/95 mmHg



  • Pulse Rate: 125 beats per min (bpm) – irregular rhythm



  • Respiratory Rate: 22 breaths per min



  • Pulse Oximetry: 97% saturation on room air



Focused Physical Examination


A quick exam showed a middle-aged male in severe distress. His left foot had a shiny appearance with a bluish coloration, and the foot was cool to the touch. Pulses were checked and were not palpable at the dorsalis pedis and posterior tibial level on the affected side; these pulses were inaudible on bedside Doppler ultrasound as well. Pulses were present and 1+ in the femoral arteries bilaterally. Muscle strength and neurologic examination were difficult to be assessed in the left foot because of pain but were diminished compared to the right.


Interventions


The patient was given 4 mg intravenous (IV) morphine for pain. A dose of 5 mg IV metoprolol was given with improvement in his heart rate. Stat consult was called to vascular surgery for evaluation. IV unfractionated heparin was started, and stat arterial Doppler of lower extremities were ordered. The patient was transferred to the vascular surgery service for evaluation for revascularization vs. open embolectomy.


Final Diagnosis


Acute limb ischemia in the setting of atrial fibrillation with a rapid ventricular response.


Acute Limb Ischemia


Acute lower extremity ischemia is generally related to arterial occlusion, although there are occasional cases where severe venous occlusion can also cause ischemia (phlegmasia cerulea dolens). The most common underlying mechanism of acute limb ischemia is thromboembolism. The thrombi typically form at, and the emboli typically lodge at sites of arterial narrowing, such as in places with an atherosclerotic plaque or at a vessel branch point (see Table 61.1 for the causes of acute limb ischemia). The classic presentation is characterized by the “6 Ps”: paresthesia, pain, pallor, pulselessness, poikilothermic (coolness), and paralysis (late sign). Acute limb ischemia is typically categorized into three classes of severity, described in detail in Table 61.2 . Early diagnosis and initiation of therapy (medical vs. surgical) are critical to prevent limb loss. Despite all efforts for early attempts for reversal of ischemia, the morbidity and mortality from acute lower extremity ischemia remain high.



Table 61.1

Causes of acute limb ischemia






















Mechanism Associations
Native arterial thrombus


  • Generally stems from pre-existing plaques



  • Other causes include:



  • Aneurysm thrombosis



  • Arterial dissection



  • Arterial entrapment/compression



  • Thrombophilia – malignancy, disseminated intravascular coagulation, heparin-induced thrombocytopenia



  • Low flow state – shock

Injury


  • Iatrogenic (interventional procedures, closure device, device embolization)



  • Trauma

Iatrogenic/idiopathic thrombosis


  • Vein bypass graft



  • Prosthetic bypass graft



  • Angioplasty site



  • Stent placement

Embolism


  • Cardiac (atrial fibrillation, myocardial infarction, endocarditis, valvular disease, atrial myxoma, prosthetic valve)



  • Aneurysm (atherosclerotic plaque)



  • Paradoxical embolus

Peripheral vasospasm


  • Raynaud phenomenon, shock (meningococcal sepsis, cardiogenic shock)

Only gold members can continue reading. Log In or Register to continue

Nov 19, 2022 | Posted by in CRITICAL CARE | Comments Off on Acute Foot Discoloration in a Patient With Peripheral Vascular Disease
Premium Wordpress Themes by UFO Themes